Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS North Platte, NE

August 12, 2017Blaine County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 4:53 PM CDT for Blaine County, Thomas County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:53 PM CDT (21:53 UTC)
Expired
Aug 12, 2017, 5:30 PM CDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blaine County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS53 KLBF 122153
SVRLBF
NEC009-171-122230-
/O.NEW.KLBF.SV.W.0180.170812T2153Z-170812T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
453 PM CDT SAT AUG 12 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Blaine County in north central Nebraska...
  East central Thomas County in north central Nebraska...

* Until 530 PM CDT

* At 452 PM CDT, a severe thunderstorm was located near Halsey, or 19
  miles southeast of Thedford, moving southeast at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Dunning and Linscott. 

This includes Highway 2 between mile markers 231 and 246.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 10029 4188 10030 4189 10003 4174 9997
TIME...MOT...LOC 2152Z 296DEG 10KT 4182 10026 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
2 follow-up statements
784 
WWUS53 KLBF 122214
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
514 PM CDT SAT AUG 12 2017

NEC171-122224-
/O.CAN.KLBF.SV.W.0180.000000T0000Z-170812T2230Z/
Thomas NE-
514 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4176 10025 4186 10025 4186 10002 4174 9997
TIME...MOT...LOC 2214Z 300DEG 10KT 4178 10019 

$$

NEC009-122230-
/O.CON.KLBF.SV.W.0180.000000T0000Z-170812T2230Z/
Blaine NE-
514 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN BLAINE COUNTY...

At 514 PM CDT, a severe thunderstorm was located near Dunning, or 19
miles southwest of Brewster, moving southeast at 10 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Dunning and Linscott. 

This includes Highway 2 between mile markers 234 and 246.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 10025 4186 10025 4186 10002 4174 9997
TIME...MOT...LOC 2214Z 300DEG 10KT 4178 10019 

HAIL...1.25IN
WIND...<50MPH
 
$$

CDC
069 
WWUS53 KLBF 122231
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
531 PM CDT SAT AUG 12 2017

NEC009-122241-
/O.EXP.KLBF.SV.W.0180.000000T0000Z-170812T2230Z/
Blaine NE-
531 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLAINE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4176 10025 4186 10025 4186 10002 4174 9997
TIME...MOT...LOC 2231Z 296DEG 10KT 4176 10013 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 12, 4:14 PM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
414 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 413 PM CDT Sat Aug 12 2017

Updated zones to add severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Aug 12 2017

Scattered to numerous showers and thunderstorms are expected to
develop late this afternoon through 12z Sunday. The HRRR was the
basis for the forecast which shows storms developing around 21z
across Wrn Nebraska which spread south and east tonight.

The SREF was the basis for the ceiling forecast which shows
MVFR/IFR cigs developing late tonight in the wake of the
thunderstorm activity. Depending on the depth of the cold pool
left in the wake of tonight's storm activity, MVFR cigs may
still be underway 18z Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 12, 4:04 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM CDT SAT AUG 12 2017

NEZ008-122145-
Brown NE-
404 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Springview to 10 miles
south of Johnstown to 9 miles east of Elsmere. Movement was east at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Hofeld Lake, Raven, Moon Lake,
Willow Lake State Wildlife Management Area, Long Lake State Wildlife
Management Area, Keller Park State Recreation Area, Pine Glen State
Wildlife Refuge, Antelope Peak, Jones Lake and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 194 and 204.
 Highway 20 between mile markers 228 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4270 9969 4215 9969 4218 10012 4273 10014
TIME...MOT...LOC 2104Z 271DEG 12KT 4271 9985 4243 10010 4218 10000

CDC
Special weather statement, Aug 12, 4:07 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
307 PM MDT SAT AUG 12 2017

NEZ094-122145-
Western Cherry NE-
307 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 345
PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Medicine Lake, or 35 miles north of Mullen, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Cherry
County.

This includes Highway 97 between mile markers 95 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
north central Nebraska.

LAT...LON 4247 10130 4259 10131 4280 10090 4240 10087
TIME...MOT...LOC 2107Z 251DEG 18KT 4255 10119

CDC
Special weather statement, Aug 12, 4:23 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
423 PM CDT SAT AUG 12 2017

NEZ025-026-122215-
Blaine NE-Thomas NE-
423 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND
SOUTHEASTERN THOMAS COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Halsey, or 16 miles southeast of Thedford, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dunning and Halsey.

This includes Highway 2 between mile markers 224 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4178 10036 4191 10041 4195 10008 4174 9992
TIME...MOT...LOC 2123Z 274DEG 14KT 4185 10030

CDC
Local storm report, Aug 12, 4:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 N HALSEY              41.93N 100.27W
08/12/2017  E1.25 INCH       THOMAS             NE   PUBLIC

&&

BTAYLOR
Special weather statement, Aug 12, 4:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
435 PM CDT SAT AUG 12 2017

NEZ006-122215-
Keya Paha NE-
435 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA COUNTY UNTIL
515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springview, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burton, Mills and Brocksburg.

This includes the following highways...
 Highway 183 near mile marker 214.
 Highway 12 between mile markers 60 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4282 9926 4273 9962 4284 9976 4300 9940
      4300 9926
TIME...MOT...LOC 2135Z 240DEG 25KT 4281 9961

CDC
Special weather statement, Aug 12, 4:50 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
350 PM MDT SAT AUG 12 2017

NEZ094-122230-
Western Cherry NE-
350 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 430
PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Merritt Reservoir, or 32 miles north of Mullen,
moving east at 10 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Cherry
County.

This includes Highway 97 between mile markers 96 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
north central Nebraska.

LAT...LON 4269 10092 4263 10088 4261 10089 4261 10087
      4247 10078 4244 10078 4244 10079 4243 10111
      4254 10118
TIME...MOT...LOC 2149Z 249DEG 10KT 4251 10107

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM CDTSpecial Weather StatementLBFSheridan43 min
Aug 12, 2:48 PM CDTSpecial Weather StatementLBFBrown42 min
Aug 12, 3:17 PM CDTSpecial Weather StatementLBFBrown43 min
Aug 12, 3:33 PM CDTSpecial Weather StatementLBFThomas42 min
Aug 12, 3:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas32 min
Aug 12, 4:04 PM CDTSpecial Weather StatementLBFBrown41 min
Aug 12, 4:07 PM CDTSpecial Weather StatementLBFCherry38 min
Aug 12, 4:16 PM CDTSevere Thunderstorm WarningLBFBrown44 min
Aug 12, 4:18 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown28 min
Aug 12, 4:23 PM CDTSpecial Weather StatementLBFBlaine52 min
Aug 12, 4:35 PM CDTSpecial Weather StatementLBFKeya Paha40 min
Aug 12, 4:50 PM CDTSpecial Weather StatementLBFCherry40 min
Aug 12, 4:55 PM CDTSpecial Weather StatementLBFBrown50 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningLBFCuster, Logan38 min
Aug 12, 5:30 PM CDTSpecial Weather StatementLBFBrown45 min
Aug 12, 5:31 PM CDTSpecial Weather StatementLBFHolt44 min
Aug 12, 5:33 PM CDTSpecial Weather StatementLBFCherry42 min
Aug 12, 5:51 PM CDTSevere Thunderstorm WarningLBFKeya Paha54 min
Aug 12, 5:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 12, 6:04 PM CDTSevere Thunderstorm WarningLBFBrown, Rock41 min
Aug 12, 6:08 PM CDTSpecial Weather StatementLBFBrown52 min
Aug 12, 6:13 PM CDTSpecial Weather StatementLBFKeith47 min
Aug 12, 6:16 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha44 min
Aug 12, 6:17 PM CDTSpecial Weather StatementLBFBrown43 min
Aug 12, 6:18 PM CDTSpecial Weather StatementLBFBoyd42 min
Aug 12, 6:25 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup50 min
Aug 12, 6:34 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Aug 12, 6:40 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 6:42 PM CDTSpecial Weather StatementLBFBrown48 min
Aug 12, 6:44 PM CDTSpecial Weather StatementLBFChase, Perkins46 min
Aug 12, 6:45 PM CDTSevere Thunderstorm WarningLBFBrown, Rock30 min
Aug 12, 6:56 PM CDTSpecial Weather StatementLBFDeuel49 min
Aug 12, 6:58 PM CDTSpecial Weather StatementLBFBoyd32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.